|Totally sapped in the mornings...
Mar 3, 2004
Hi, Dr. Bob,
I am totally whipped every morning when I wake up. Need 5 cups of coffee to get moving (seriously!). They help..
I am not anemic, though on the fringe...just below normal Hgb and RBC's, but close to normal. A blood smear showed normochromic or and normoctyic issues, thoguh no indication of how bad. There was also reference to a level of oxygen in each RBC...this problem was described as "slight".
I have shortness of breath sometimes (just comes on for awhile) and occasional rapid pulse rate. Could borderline anemia be the problem?
I know that HIV can cause energy drainage itself and have read your extensive list of possible causes of low energy.
What can I do in my situation to address this? I am not yet on HAART, have a good number of CD4's (750) and VL in high hundreds...almost 2 years after infection and diagnosis.
But the energy is a problem, especially in the mornings when I awake...feel whipped, like my body has been in a major struggle all night. And while my free and total testosterone have been within normal (400 for testosterone, 90 for free), I have no libido...I could go into the priesthood for all the sexual drive I have...well, maybe that isn't such a good example!
Please help me understand this all and what I can do testing wise and treatment wise to feel more energy and get my sex drive back into full gear. Is hAART worth trying to do this, even at higher CD4 levels? There may be a qualitative issue with my CD4's, because I have things like angular cheilitis and other quite bad symptoms too.
Response from Dr. Frascino
Only five cups of coffee in the morning to get moving? Well, first off, check to make sure your Sanka isn't decaf.
Next, the "normal range" is the normal range. So if you're below the normal range for hemoglobin and RBC count, you are not normal; you are anemic, even if only "mildly anemic." Could this be a contributing factor in your shortness of breath, rapid pulse, and morning fatigue? Possibly. Although most anemia-related symptoms occur when the hemoglobin falls significantly below the normal range. I'd suggest you check back over the past two years, during which you knew you were HIV-positive, and see how much and how fast your hemoglobin has fallen. If, for instance, you were usually running about 16 and now have fallen below 12, some of your fatigue might indeed be related to the hemoglobin drop. You should also talk with your HIV specialist to find out why your hemoglobin is down. It could be something simple, like a nutritional deficiency (iron, vitamin B-12, folate) or as complicated as HIV itself (anemia of chronic disease). The treatment would, of course, depend on the cause.
What else might cause fatigue and decreased libido? Stress, anxiety, and depression can be associated with fatigue, sleep disturbance, and decreased libido, along with a host of other symptoms. You mention having angular cheilitis and "other quite bad symptoms too." These symptoms should be evaluated by your HIV specialist. They might be associated with an underlying infection or other treatable condition. These "quite bad symptoms" may also be wreaking havoc with your psyche, leading to yet additional symptoms.
I doubt it's time to consider starting HAART yet, but that doesn't mean you shouldn't evaluate and treat your symptoms aggressively.
Since you've read my "extensive list of possible causes of low energy" on this site, I'd suggest reviewing these potential causes in detail with your HIV specialist. That would be a good place to start your evaluation. Pay particular attention to your nutritional status, quality and quantity of your sleep, exercise, and evaluation of your "bad symptoms" and mild anemia. I'd advise against the priesthood (your libido is way too low) and I'd switch to a good strong French or Italian dark roast for your morning brew.
Write back if you need additional advice.
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.